Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Why is my CD4 dropping?
Mar 17, 2007

I was diagonised with HIV in 2005 and my CD4 was at 1. After taking Trimone40 for about 1 full year, quite alright my CD4 count raised to 142 but I developed lipo and I switched to Ziagen, Lamuvidine and Nevirapine. My CD4 raised up to 242 the last time I did a test in August 2006 and i just did another latest test in February 2007 and my CD4 has dropped to 228. What could be the problem? I am scared it may continue to drop until I resist to this combination. Is there anything I can do to help boost my CD4. This combination has been working wonders for me in the sense that my shape is fully back to normal and the burning sensation in the feet is no more. Kindly advise.

Response from Dr. Sherer

Your CD4 cell count change is not significantly different from the previous result, i.e. the difference falls within the natural variation of the test, which is about 15%. In other words, from 242 cells/ml, a decline of more than 36 cells would be needed to suggest a real change. You can also ask your doctor about the CD4 percent, i.e. the percent of total CD4 cells compared to all lymphocytes; this number is less prone to sudden changes, and takes into account conditions, such as a recent vaccination or viral infection that might cause a decline in all lymphocytes. A change of greater than 3% in the CD4 cell count is needed before it is considered to be significant.

Your story is useful for another answer from an earlier question in a man recently diagnoses with AIDS with 4 CD4 cells. After one year your CD4 cell count was 142, and after a second year it is in the range of 228-242 cells/ml.

You and your doctor may have other tests that would help to understand if the current plateau in your CD4 cell counts (not a decline, but a plateau) is due to 1) the natural plateau that we often see after 2-3 years of ART; 2) early viremia; 3)drug resistance; or some combination of these possibilities, or other possibilities. If viral load testing is available, that would be useful, as it can show early virologic failure. And if resistance testing is available, and the viral load is above 1,000, then your doctor can order a genotype test to assess whether drug resistance has occured. You should also review with him or her your adherence to the medication, and whether there has been any gaps in your regular medication-taking that might explain viremia. Another cause for a plateau in CD4 cells can be other opportunistic infections, so if you have any other new signs or symptoms that are unexplained, I advise you to share them with your clinician.

THere is no reason to think that you have developed either early viremia or drug resistance, on the basis of the history that your have provided. The switch to a Ziagen-containing regimen should not, by itself, lead to a reduction in anti-viral effect.

I will emphasize that there may be information in your history that I don't have, e.g. your initial viral load and resistance test, if they were done, and information about your side effects, if any, and your adherence to medication, so I urge you to take this concern, and these suggestions, to your doctor at your next visit and discuss them.


Previous
low cell counts
Next
Meds with a busy schedule

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement